Kansas, 2004

Hail in Kansas, May 17, 2004

May 17, 2004 · NWS DDC · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 17, 2:06 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 17, 2:06 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON MAY 17 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGES WILL BE CONVECTIVE LOCATION AND TEMPERATURES THE
NEXT COUPLE OF DAYS.

SURFACE FRONT CURRENTLY STRETCHES NORTHEAST FROM A SURFACE LOW IN
THE KSPD-KEHA AREA. DRYLINE LIES SOUTH OF THE LOW ACROSS THE
PANHANDLES. LOOKS LIKE THE INTERACTION BETWEEN THESE FEATURES WILL
BE THE FOCUS FOR POSSIBLE CONVECTION LATE THIS AFTERNOON AND
EVENING. A FLY IN THE OINTMENT IS THE FAIRLY STRONG CAP, LACK OF
BACKED FLOW AHEAD OF THE SURFACE LOW, AND SOME HIGH CLOUDS THAT ARE
CURRENTLY MOVING ACROSS INTO WESTERN KS THAT WERE GENERATED OVER THE
ROCKPILE. IF STORMS DO GO UP, THERE IS ENOUGH DEEP LAYER SHEAR FOR
SOME STORM ORGANIZATION. STORMS ARE ALSO GOING UP ALONG THE LEE
SLOPES IN AN UPSLOPE REGIME BEHIND THE FRONT. THIS ACTIVITY MAY
CONGEAL AND FORM AND MCS THAT WILL MOVE EAST INTO WESTERN KS LATER
TONIGHT AS THE LLJ INTENSIFIES AGAIN OVER THE PLAINS. HIGHS TOMORROW
WILL BE TRICKY AS TEMPS ARE ONLY IN THE LOW TO MID 60S NORTH OF THE
FRONT WITH LOW CLOUD COVER. IF THE FRONT SAGS SOUTH THRU OUR AREA WE
COULD SEE THOSE SAME CONDITIONS TOMORROW, ESPECIALLY ACROSS THE
NORTH. HAVE LOWERED CURRENT GRIDS BY SEVERAL DEGREES ACROSS THE NORTH
AND CENTRAL AREAS. ALSO INTERESTING TO NOTE IS THE MESOETA
LEAVES AN OUTFLOW BOUNDARY ACROSS OUR EASTERN ZONES. THE
QUESTION FOR CONVECTION WILL BE THE CAP AS IT WILL CONTINUE TO
GET STRONGER WITH TIME. UPPER HEIGHTS RISE ON WEDNESDAY OVER THE
PLAINS AS THE PATTERN AMPLIFIES WITH LOWERING HEIGHTS IN THE WEST.
ETA MODEL SOUNDINGS MIX US OUT TO AROUND 100 DEGREES WITH A SW WIND.
ETA IS PROBABLY DRYING US OUT TOO MUCH BEHIND THE DRYLINE AS EVEN THE
MET GUIDANCE DOESNT AGREE WITH THE SURFACE DEWPOINT GRAPHIC PLOTS.
WILL RAISE HIGHS INTO THE LOW TO MID 90S. WILL LEAVE A SLGT POP IN
AHEAD OF THE DRYLINE, BUT WITH 1000-500MB THICKNESSES APPROACHING
OR EXCEEDING 5820 METERS, THE LOWER TROPOSPHERE MAY BE TOO WARM TO
SUPPORT CONVECTION.

DAYS 3-7...

THE MEDIUM RANGE MODELS ARE SUGGESTING A PERSISTENT UPPER TROUGH
ALONG AND OFF THE WEST COAST OF THE U.S. WITH SOUTHWESTERLY FLOW
ALOFT OVER THE CENTRAL HIGH PLAINS.  THIS SHOULD KEEP A SURFACE
FRONT IN PLACE SOMEWHERE ACROSS THE CENTRAL PLAINS AS FORECAST BY
THE ECMWF AND GFS MODELS AT LEAST INTO THURSDAY BUT THIS COULD BE
LIFTED TO THE NORTH A BIT TOWARD THE WEEKEND AS THE UPPER LEVEL
RIDGE BUILDS A LITTLE.  BY NEXT WEEKEND, THE EC AND GFS ARE HINTING
AT A MORE SIGNIFICANT WAVE EJECTING OUT OF THE SOUTHWEST ALTHOUGH
THE EC HAS THE BETTER DYNAMICS SHIFTED NORTHWARD INTO THE DAKOTAS.
CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE AREA LATE
SATURDAY AND WILL LEAVE INTACT. HAVE INSERTED POPS TO THE FORECAST
FOR MONDAY NIGHT AS THE GFS CONTINUES THE DECENT SOUTHWEST FLOW
ALOFT AND ANY MINOR RIPPLES IN THE FLOW WOULD LIKELY BE CAPABLE OF
GENERATING SOME LATE AFTERNOON/NIGHTTIME THUNDERSTORMS, ESPECIALLY
WITH THE SURFACE BOUNDARY CONTINUING TO BE IN THE VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 60 75 61 94 / 50 20 20 20
GCK 57 76 60 93 / 60 20 20 10
EHA 58 83 60 92 / 20 20 20 10
LBL 59 82 62 92 / 20 20 20 10
HYS 57 70 60 93 / 60 20 20 20
P28 63 80 65 91 / 30 20 20 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, May 17, 4:45 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT MON MAY 17 2004

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT ACROSS MUCH OF
THE REGION.  THUNDERSTORM INITIATION IS LIKELY AFTER 4 PM IN THE
VICINITY OF JOHNSON, ULYSSES AND SYRACUSE.  STORMS WILL INCREASE
RAPIDLY IN NUMBERS TOWARD EVENING.  THE THREAT WITH THE STORMS WILL
BE DAMAGING HAIL AND HIGH WIND.  TORNADOES WILL ALSO BE POSSIBLE
WHERE THUNDERSTORM BASES LOWER IN PROXIMITY TO HIGHER LEVELS OF
SURFACE MOISTURE.

IN ADDITION TO THE SEVERE WEATHER THREAT, THE POSSIBILITY OF
EXCESSIVE RAINFALL WILL INCREASE AS THE STORMS EVOLVE INTO A COMPLEX
OF CELLS.  AREAS THAT RECEIVED HEAVY RAIN SUNDAY EVENING COULD GET
ANOTHER DOSE OF HEAVY RAIN AND PERSONS IN THOSE AREAS SHOULD BE
ALERT TO WEATHER CONDITIONS, ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE TUESDAY
AFTERNOON AND EVENING.  THESE STORMS COULD ALSO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND
EVENING...FIRST IN FAR WESTERN KANSAS AND THEN FARTHER EAST INTO THE
DODGE CITY, NESS CITY AND HAYS AREAS THIS EVENING.

07

In the hours before

Local storm report, May 17, 3:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND GST 2 W HEALY               38.60N 100.66W
05/16/2004  60 MPH           LANE               KS   STORM CHASER

0630 PM     HAIL             12 NE SCOTT CITY        38.60N 100.75W
05/16/2004  1.75 INCH        SCOTT              KS   STORM CHASER

0702 PM     HAIL             13 N SCOTT CITY         38.67N 100.91W
05/16/2004  0.75 INCH        SCOTT              KS   PUBLIC

0727 PM     HAIL             12 N SCOTT CITY         38.65N 100.91W
05/16/2004  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

0728 PM     HAIL             15 NW SCOTT CITY        38.63N 101.10W
05/16/2004  0.75 INCH        SCOTT              KS   PUBLIC

0810 PM     HAIL             10 NNE SCOTT CITY       38.61N 100.84W
05/16/2004  0.75 INCH        SCOTT              KS   PUBLIC

0815 PM     HAIL             2 NE MANNING            38.56N 100.69W
05/16/2004  1.75 INCH        SCOTT              KS   PUBLIC

0818 PM     HAIL             7 NNE SCOTT CITY        38.57N 100.86W
05/16/2004  2.00 INCH        SCOTT              KS   STORM CHASER

0823 PM     HAIL             7 NNE SCOTT CITY        38.57N 100.86W
05/16/2004  2.00 INCH        SCOTT              KS   TRAINED SPOTTER

0840 PM     HAIL             8 NNE SCOTT CITY        38.59N 100.85W
05/16/2004  2.00 INCH        SCOTT              KS   PUBLIC

0840 PM     HAIL             8 N SCOTT CITY          38.60N 100.91W
05/16/2004  1.00 INCH        SCOTT              KS   PUBLIC

0844 PM     FLOOD            UTICA                   38.64N 100.17W
05/16/2004                   NESS               KS   STORM CHASER

            ROADS FLOODED

0902 PM     HAIL             9 N DIGHTON             38.61N 100.47W
05/16/2004  1.75 INCH        LANE               KS   LAW ENFORCEMENT

0912 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
05/16/2004  1.50 INCH        SCOTT              KS   TRAINED SPOTTER

0916 PM     HAIL             10 NE SCOTT CITY        38.58N 100.78W
05/16/2004  1.25 INCH        SCOTT              KS   TRAINED SPOTTER

0920 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
05/16/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

0923 PM     HAIL             2 W HEALY               38.60N 100.66W
05/16/2004  1.75 INCH        LANE               KS   TRAINED SPOTTER

0930 PM     HAIL             4 N MANNING             38.60N 100.72W
05/16/2004  1.75 INCH        SCOTT              KS   PUBLIC

0940 PM     HAIL             4 SE NESS CITY          38.41N 99.85W
05/16/2004  0.88 INCH        NESS               KS   PUBLIC

0945 PM     HAIL             8 N SCOTT CITY          38.60N 100.91W
05/16/2004  0.75 INCH        SCOTT              KS   STORM CHASER

0945 PM     DOWNBURST        2 E MANNING             38.54N 100.68W
05/16/2004                   LANE               KS   PUBLIC

0948 PM     HAIL             10 NE SCOTT CITY        38.58N 100.78W
05/16/2004  1.50 INCH        SCOTT              KS   TRAINED SPOTTER

1002 PM     HAIL             4 N DIGHTON             38.54N 100.47W
05/16/2004  2.00 INCH        LANE               KS   TRAINED SPOTTER

1015 PM     TSTM WND DMG     1 E RUSH CENTER         38.46N 99.31W
05/16/2004                   RUSH               KS   NWS EMPLOYEE

            TWELVE 4-WIRE POWER POLES DOWN, JUST EAST HIGHWAY 183.
            TIME ESTIMATED.

1015 PM     TSTM WND DMG     6 N GRAY                38.24N 99.63W
05/16/2004                   HODGEMAN           KS   PUBLIC

            MEDIUM SIZE TREE BRANCHES DOWN. 60 MPH GUST ESTIMATED.

1023 PM     HAIL             2 W DIGHTON             38.48N 100.50W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1027 PM     HAIL             2 S AMY                 38.43N 100.60W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1027 PM     HAIL             2 S AMY                 38.43N 100.60W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1028 PM     HAIL             1 SE DIGHTON            38.47N 100.45W
05/16/2004  0.75 INCH        LANE               KS   PUBLIC

            COVERED GROUND

1035 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

1044 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   LAW ENFORCEMENT

1045 PM     HAIL             6 W LARNED              38.18N 99.21W
05/16/2004  1.00 INCH        PAWNEE             KS   LAW ENFORCEMENT

1100 PM     HAIL             6 W LARNED              38.18N 99.21W
05/16/2004  1.00 INCH        PAWNEE             KS   TRAINED SPOTTER

1104 PM     HAIL             LARNED                  38.18N 99.10W
05/16/2004  1.25 INCH        PAWNEE             KS   PUBLIC

1104 PM     HAIL             2 NE MANNING            38.56N 100.69W
05/16/2004  1.75 INCH        SCOTT              KS   PUBLIC

1104 PM     HAIL             LARNED                  38.18N 99.10W
05/16/2004  1.25 INCH        PAWNEE             KS   BROADCAST MEDIA

1105 PM     HAIL             DIGHTON                 38.48N 100.47W
05/16/2004  1.00 INCH        LANE               KS   LAW ENFORCEMENT

1120 PM     DOWNBURST        4 E BEELER              38.43N 100.13W
05/16/2004                   NESS               KS   PUBLIC

1130 PM     TSTM WND GST     SEWARD                  38.18N 98.79W
05/16/2004  60 MPH           STAFFORD           KS   CO-OP OBSERVER

1220 AM     TSTM WND DMG     2 N ZOOK                38.04N 99.09W
05/17/2004                   PAWNEE             KS   PUBLIC

            3 TO 4 LARGE TREES DOWN EAST SIDE HWY 19. TIME ESTIMATED

1230 AM     TSTM WND DMG     3 N ZOOK                38.04N 99.09W
05/17/2004                   PAWNEE             KS   PUBLIC

            TIN ROOF BLOWN OFF BUILDING AT HERITAGE FEED YARD.

1230 AM     TSTM WND DMG     1 E MACKSVILLE          37.96N 98.97W
05/17/2004                   STAFFORD           KS   LAW ENFORCEMENT

            IRRIGATION SYSTEM BLOWN OVER.

1245 AM     TSTM WND DMG     1 SE MACKSVILLE         37.96N 98.97W
05/17/2004                   STAFFORD           KS   LAW ENFORCEMENT

            LARGE TREE LIMB FELL ON POWER LINE. POWER OFF TO
            MACKSVILLE UNTIL NOON MONDAY.

&&
CORRECTED TIME TO 16/1015 PM TSTM WND DMG, 1 E RUSH CENTER, RUSH CO.

TSB

The radar

The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lane

When
May 17, 4:20 PM CST
Where
Lane County, 18 mi SE of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.300, -100.233

Hail, Ness

When
May 17, 5:54 PM CST
Where
Ness County, 7 mi S of Ness City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -99.900

Hail, Ford

When
May 17, 6:11 PM CST
Where
Ford County, 12 mi NW of Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -100.167

Hail, Hodgeman

When
May 17, 6:40 PM CST
Where
Hodgeman County, 12 mi SW of Jetmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.050

Hail, Ness

When
May 17, 6:41 PM CST
Where
Ness County, 15 mi SW of Ness City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -100.100

Hail, Gray

When
May 17, 7:00 PM CST
Where
Gray County, 8 mi S of Cimarron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -100.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399364, 5399361, 5399362, 5399363, 5399365, 5399366.